Stuck on you – Now in Technicolor

Today, the FDA announced a change in labeling requirements for all Fentanyl Transdermal Systems in an effort to prevent inadvertent overdose.  FDA is also warning patients and caregivers to dispose of patches properly, and warning that patches that do not adhere properly to the patient might fall off and accidently adhere to another person, such as a child or a caregiver, or even a pet, and, based on the amount of drug left in the patch (should this occur), could cause death!

In regard to making the strength of the fentanyl patch more visible, the FDA is requiring a color change for the strength designations to make it more distinctive.

The FDA said in its Safety Announcement:

“As part of our ongoing effort to minimize the risk of accidental exposure to fentanyl patches, we are requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers.  The current ink color varies by strength and is not always easy to see.  This change is intended to enable patients and caregivers to more easily find patches on patients’ bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest.  The manufacturers of generic fentanyl patches are being requested to make similar changes.”

View the full safety Announcement here and see the entire Drug Safety Communication here.

No timetable for these changes were identified by FDA, but in a situation like this, where there have been increased reports of deaths (two of which were in children), it is likely that firms will move quickly to modify their products to comply with the Agency’s request.

For further information on this issue or other regulatory matters, please contact Joan Janulis (j.janulis@lachmanconsultants.com) or one of our other regulatory team members.